Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 228, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 4, 2008, 4:43 PM EDT for Berkeley County, Dorchester County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2008, 4:43 PM EDT (20:43 UTC)
- Expired
- Jul 4, 2008, 5:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Berkeley County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1199 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:33 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 4, 3:33 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 333 PM EDT FRI JUL 4 2008 .SYNOPSIS... HIGH PRESSURE WILL REMAIN ANCHORED OVER THE ATLANTIC THROUGH NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... SHOWERS AND THUNDERSTORMS HAVE STRUGGLED TO DEVELOP WITHIN AN ENVIRONMENT THAT STILL APPEARS SLIGHTLY CAPPED AT THIS HOUR. ISOLATED THUNDERSTORMS HAVE INITIATED ALONG AND INLAND OF THE SEABREEZE. COASTAL AREAS WILL LIKELY REMAIN DRY FOR THE REMAINDER OF THE AFTERNOON...AS THE SEABREEZE HAS ALREADY BEGUN TO GRADUALLY PUSH INLAND. WILL MAINTAIN CHANCE POPS MAINLY INLAND GEORGIA COUNTIES THIS AFTERNOON AND EVENING...WITH SLIGHT CHANCE POPS ELSEWHERE. CONFIDENCE IN THUNDERSTORM COVERAGE AND STRENGTH IS WANING CONSIDERING THIS SLOW START...HOWEVER LOCATIONS AHEAD OF THE SEABREEZE COULD STILL SEE A FEW ISOLATED STRONG THUNDERSTORMS WITHIN A MODERATELY UNSTABLE ATMOSPHERE. BOTH GFS AND NAM SUGGEST THAT SHOWER/THUNDERSTORM ACTIVITY COULD PERSIST FOR A FEW HOURS AFTER SUNSET. HAVE MAINTAINED ONLY A SMALL AREA OF SLIGHT CHANCE POPS ACROSS THE FAR INLAND COUNTIES...FROM APPROXIMATELY ALLENDALE SOUTHWARD TO TATTNALL. ALSO CONTINUE TO INDICATE SLIGHT CHANCE POPS ACROSS THE OUTER WATERS...WHERE NOCTURNAL INSTABILITY AND CONVERGENCE COULD INITIATE THUNDERSTORM ACTIVITY. CONDITIONS OVERNIGHT WILL BE WARM AND HUMID...WITH LOW TEMPERATURES IN THE LOWER 70S AWAY FROM THE COAST. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... A SURFACE TROUGH INLAND WILL BE STRENGTHENING ON SATURDAY...WHILE AN UPPER LEVEL TROUGH AMPLIFIES ACROSS THE OHIO AND TENNESSEE VALLEYS. SEABREEZE WILL BE THE MAIN FORCING MECHANISM AGAIN ON SATURDAY AFTERNOON...HOWEVER GRADUALLY INCREASING MOISTURE PROFILE AND CONVERGENCE WITHIN THE INLAND SURFACE TROUGH COULD ALLOW DIURNAL CONVECTION TO BECOME MORE WIDESPREAD THAN WHAT IS SEEN TODAY. HAVE THEREFORE MAINTAINED CHANCE POPS ACROSS THE ENTIRE FORECAST AREA FOR SATURDAY AFTERNOON. SHORTWAVE ENERGY WILL BE ROTATING WITHIN THE SOUTHWEST FLOW AROUND THE BASE OF THE UPPER TROUGH AND INTO THE CAROLINAS SATURDAY NIGHT. THIS UPPER LEVEL SUPPORT MAY BE ABLE TO KEEP CONVECTION GOING PAST SUNSET...ESPECIALLY IN THE VICINITY OF SEABREEZE AND OUTFLOW BOUNDARY INTERACTIONS. HAVE THEREFORE CONTINUED TO MENTION SLIGHT CHANCE POPS UNTIL JUST AFTER MIDNIGHT. DECIDED TO REMOVE POPS AFTER ABOUT 07Z...AS CLIMATOLOGICALLY UNFAVORABLE NIGHTTIME CONDITIONS SHOULD DIMINISH REMAINING SHOWERS/THUNDERSTORMS. TEMPERATURES ON SATURDAY WILL BE AROUND SEASONAL NORMS...WITH HIGHS IN THE LOWER TO MID 90S INLAND AND LOWS DROPPING INTO THE LOWER 70S. && .LONG TERM /SUNDAY THROUGH FRIDAY/... SUNDAY THROUGH MONDAY NIGHT...THE AREA WILL BE SANDWICHED BETWEEN THE WESTERN FLANKS OF BROAD ATLANTIC HIGH PRESSURE AND A PRONOUNCED MID-LEVEL SHORTWAVE EXTENDING SOUTH FROM THE OHIO VALLEY. SPOKES OF VORTICITY EJECTING OUT AHEAD OF THE MAIN SHORTWAVE COUPLED WITH MODEST SURFACE BASED INSTABILITY AND LOW- LEVEL CONVERGENCE WILL PROMOTE THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY AHEAD OF THE SEA BREEZE. TYPICAL SUMMER-TIME PULSE SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING STRIKES BEING THE MAIN HAZARDS. WILL CONTINUE WITH CHANCE POPS OF 40-50 PERCENT DURING THIS TIME BUT FUTURE SHIFTS MAY NEED TO EVENTUALLY RAISE THEM UP INTO THE LIKELY CATEGORY SUNDAY AFTERNOON ACROSS INTERIOR SOUTHEAST SOUTH CAROLINA AS BOUNDARY INTERACTIONS FROM STORMS OVER THE MIDLANDS COULD ENHANCE LOW-LEVEL CONVERGENCE IN THAT AREA. THE GREATER CHANCES FOR SHOWERS AND THUNDERSTORMS IS FORECAST TO SHIFT INTO INTERIOR SOUTHEAST GEORGIA MONDAY AFTERNOON AS THE BERMUDA HIGH RIDGES FARTHER WEST INTO SOUTHEAST SOUTH CAROLINA AND THE STRONGEST LOW- LEVEL CONVERGENCE NUDGES SOUTH OF THE INTERSTATE 16 CORRIDOR. HIGHS WILL BE IN THE LOWER 90S WITH LOWS IN THE LOWER TO MID 70S. WEDNESDAY THROUGH FRIDAY...THE BERMUDA HIGH WILL BUILD FARTHER WEST INTO THE SOUTHEAST U.S. DURING THIS TIME. A TYPICAL EARLY SUMMER CONVECTIVE PATTERN WILL ENSUE WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY AHEAD OF THE SEA BREEZE. VARIOUS DEGREES CONVECTIVE ORGANIZATION CAN BE EXPECTED THROUGH THE PERIOD BUT WILL BE HEAVILY DEPENDANT ON MESOSCALE BOUNDARY INTERACTIONS. TEMPERATURES WILL BE NEAR NORMAL. HEAT INDICES COULD ALSO APPROACH HEAT ADVISORY CRITERIA IN A NUMBER OF LOCATIONS THROUGH THE PERIOD. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR KCHS AND KSAV THROUGH THE NEXT 24 HOUR PERIOD. HAVE KEPT CB GROUPS IN BOTH TAFS DUE TO CONVECTIVE DEVELOPMENT ALONG THE SEABREEZE THIS AFTERNOON. MOST OF THE ACTIVITY WILL BE FURTHER INLAND BY 20Z...LEAVING 13 KT WINDS IN THE WAKE OF THE SEABREEZE. ALTHOUGH CLEARING SKIES AND LIGHT WINDS ARE EXPECTED LATE TONIGHT...HAVE NOT INCLUDED ANY FOG POTENTIAL IN EITHER TAF DUE TO LOW CROSS-OVER TEMPERATURES AND LOW CONFIDENCE. TIMING OF CONVECTION FOR SATURDAY WILL BE EVALUATED AT THE NEXT TAF PERIOD. EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS OR LOWER ARE POSSIBLE EACH AFTERNOON WITHIN SHOWERS AND THUNDERSTORMS. && .MARINE... THE COASTAL WATERS WILL REMAIN ON THE WESTERN PERIPHERY OF ATLANTIC HIGH PRESSURE THROUGH SATURDAY. MODERATE SOUTH TO SOUTHWEST FLOW WILL CONTINUE...WITH WIND SPEEDS MAINLY AT OR BELOW 15 KT. BRIEF INCREASES CAN BE EXPECTED OVERNIGHT WITHIN TYPICAL NOCTURNAL SURGING...AS WELL AS DURING SATURDAY AFTERNOON SEABREEZE DEVELOPMENT ALONG THE COAST. SEAS WILL REMAIN IN THE 2 TO 4 FT RANGE...HIGHEST OUTER WATERS. SUNDAY THROUGH WEDNESDAY...SOUTHERLY FLOW REGIME WILL DOMINATE THROUGH THE PERIOD WITH THE AREA REMAINING ON THE WESTERN FLANKS OF ATLANTIC HIGH PRESSURE. TYPICAL DIURNAL SURGES CAN BE EXPECTED THROUGH THE PERIOD...PARTICULARLY ALONG THE SEA BREEZE. && .TIDES/COASTAL FLOODING... WILL CONTINUE TO WATCH ELEVATED TIDES THE NEXT COUPLE OF NIGHTS DUE TO LINGERING ASTRONOMICAL INFLUENCES...HOWEVER DO NOT ANTICIPATE SHALLOW COASTAL FLOODING ADVISORY CRITERIA WILL BE MET AT THIS TIME. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 4, 4:11 AM EDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 411 AM EDT FRI JUL 4 2008 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-051000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 411 AM EDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG/SEVERE THUNDERSTORMS...INCREASING MOISTURE WILL SUPPORT SCATTERED TO NUMEROUS THUNDERSTORMS THIS HOLIDAY WEEKEND... ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS SATURDAY AND SUNDAY AWAY FROM THE IMMEDIATE COAST. A FEW STRONGER THUNDERSTORMS MAY PRODUCE GUSTY WINDS...FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAIN. ISOLATED THUNDERSTORMS MAY EVEN BECOME SEVERE...BRIEFLY PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 4, 4:19 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 419 PM EDT FRI JUL 4 2008 GAZ100-042045- BULLOCH- 419 PM EDT FRI JUL 4 2008 ...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BULLOCH COUNTY THROUGH 445 PM EDT... AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY WINDS OF 35 TO 45 MPH. THIS STORM WAS LOCATED NEAR JIMPS...OR ABOUT 8 MILES SOUTHWEST OF STATESBORO...MOVING EAST AT 14 MPH. AREAS IN AND AROUND BROOKLET...DENMARK...GEORGIA SOUTHERN...LEEFIELD AND NEVILS WILL BE IMPACTED THROUGH 445 PM EDT. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES.
Local storm report, Jul 4, 4:23 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
423 PM EDT FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL MONCKS CORNER 33.20N 80.01W
07/04/2008 E1.00 INCH BERKELEY SC PUBLIC
NICKEL TO QUARTER SIZE HAIL AT THE INTERSECTION OF
HIGHWAY 52 AND OLD HIGHWAY 52 IN MONCKS CORNER.
&&
VBLocal storm report, Jul 4, 4:33 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
433 PM EDT FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL MONCKS CORNER 33.20N 80.01W
07/04/2008 E1.00 INCH BERKELEY SC PUBLIC
QUARTER SIZE HAIL IN THE STERLING OAKS SUBDIVISION.
&&
VBLocal storm report, Jul 4, 4:39 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
439 PM EDT FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL MONCKS CORNER 33.20N 80.01W
07/04/2008 E1.00 INCH BERKELEY SC LAW ENFORCEMENT
PENNY TO QUARTER SIZE HAIL IN MONCKS CORNER.
&&
VBLocal storm report, Jul 4, 4:43 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
443 PM EDT FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL RIDGEVILLE 33.10N 80.32W
07/04/2008 E0.75 INCH DORCHESTER SC PUBLIC
DIME TO PENNY SIZE HAIL ON RIDGEVILLE ROAD NEAR
RIDGEVILLE.
&&
VBSpecial weather statement, Jul 4, 4:43 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 443 PM EDT FRI JUL 4 2008 SCZ043-042130- INLAND COLLETON- 443 PM EDT FRI JUL 4 2008 ...STRONG THUNDERSTORMS WILL IMPACT CENTRAL COLLETON COUNTY THROUGH 530 PM EDT... AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG WINDS OF 40 TO 50 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF STOKES...OR ABOUT 8 MILES WEST OF WALTERBORO...MOVING NORTHEAST AT 7 MPH. AREAS IN AND AROUND HENDERSONVILLE AND WALTERBORO WILL BE IMPACTED THROUGH 530 PM EDT. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:04 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 41 min |
| Jul 4, 4:20 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Colleton, Dorchester | 55 min |
| Jul 4, 4:52 PM EDT | Areal Flood Advisory | CHS | Berkeley | 79 min |
| Jul 4, 4:56 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Dorchester | 34 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.